Friday, January 2, 2009

Was This Tragedy Preventable?

I just read that John Travolta's 16-year-old son, Jett, died today. Apparently he had a seizure and hit his head on the bathtub.

My gut just wrenches at the thought of losing a child. Do you ever really understand that kind of loss until it happens? No.

Compassion for their grief aside, I have to wonder, as do so many others, whether Travolta's (and his wife, Kelly Preston's) religious beliefs have inadvertently contributed to this incident.

They are both Scientologists. While I don't claim to have a vast amount of knowledge in this particular religion (or any other, for that matter), a small handful of celebrities have brought some of the Scientology teachings to light.

Among the teachings is that most prescriptions are not allowed to be taken if you are a Scientologist, specifically psychiatric medications. However, the Web is filled with stories about members being kicked out of Scientology if they refused to give up their epilepsy medication.

In fact, Jett's Mom specifically said that she had her "home detoxified" as her treatment for Jett's seizures. While I'm skeptical that it would really work appropriately for such a serious medical condition, I'm willing to give her the benefit of the doubt. However, at the time of her son's death, he was on vacation outside of the U.S. Was she able to "detoxify" (whatever that means) his environment everywhere he went? Not likely.

So, her beloved son had a relapse of a diagnosed medical condition that is almost always preventable with medication. Had Jett been on antiseizure medication, would he have had a grand mal seizure and caused the fatal trauma to his head? The chances are low.

Freedom of religion is an American right. Unfortunately, children aren't able to choose their religion. They generally have it forcefed to them by their parents until they are old enough to follow it or leave it. Jett will never be old enough to make that decision.


  1. Wow, I didn't know Travolta was a Scientologist. And I already HAD a lump in my throat about the situation.

    If your suspicions about the medication are true (and it hurts just to imagine it), that lump in my throat will turn into a BOULDER.

    I think I need some meds now.

  2. All I can say is "SAD!" The thought of losing your child is just unbearable.